Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 16, 2022, 10:50 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2022, 10:50 PM MDT (04:50 UTC)
- Expired
- Jun 17, 2022, 1:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 91 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3686 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
910
WGUS55 KBOU 170450
FFWBOU
COC069-170745-
/O.NEW.KBOU.FF.W.0002.220617T0450Z-220617T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1050 PM MDT Thu Jun 16 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 145 AM MDT.
* At 1050 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Miller Fork north of Glen Haven and Pennock Pass in
the Cameron Peak burn area. Between 0.3 and 0.6 inches of rain
have fallen. Additional rainfall amounts of 0.3 to 0.6 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pennock Pass and Miller Gulch north of Glen Haven.
This includes the following additional locations...
Box Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4048 10553 4056 10555 4057 10554 4062 10550
4055 10543 4047 10543 4046 10550
FLASH FLOOD...RADAR INDICATED
$$
Gimmestad1 follow-up statement
240
WGUS75 KBOU 170619
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
1219 AM MDT Fri Jun 17 2022
COC069-170745-
/O.CON.KBOU.FF.W.0002.000000T0000Z-220617T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
1219 AM MDT Fri Jun 17 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT EARLY THIS
MORNING FOR CENTRAL LARIMER COUNTY...
At 1219 AM MDT, Thunderstorms have moved out of the warning area.
Between 0.5 and 1 inch of rain fell in the Miller Fork drainage
north of Glen Haven in about 45 minutes. Flash flooding is likely
occurring along the Miller Fork. In the Pennock Pass area, minor
flooding is likely occurring in susceptible areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Pennock Pass and Miller Fork north of Glen Haven.
This includes the following additional locations...
Box Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4048 10553 4056 10555 4057 10554 4062 10550
4055 10543 4047 10543 4046 10550
FLASH FLOOD...RADAR INDICATED
$$
GimmestadWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 7:50 PM MDT, 3 hours earlier.
Area forecast discussion, Jun 16, 7:50 PM MDT, 3 hours before
Area Forecast Discussion National Weather Service Denver/Boulder CO 750 PM MDT Thu Jun 16 2022 .UPDATE... Issued at 747 PM MDT Thu Jun 16 2022 Some minor adjustments to the grids this evening. Isolated thunderstorms have developed over southwestern Weld County, with small hail and wind gusts to 40 mph possible. These storms will continue to track northeast this evening. The focus should remain north of the Denver area, but will keep isolated pops in the grids this evening. This is handled well in the grids so no changes there. I added areas of smoke to the grids as well for tonight and Friday, especially for areas south of the I-70 corridor. && .SHORT TERM...(This evening through Friday) Issued at 250 PM MDT Thu Jun 16 2022 Broad southwesterly flow aloft, on the western periphery of an expanding upper level ridge, will remain in place across the area through Friday, while an upper trough slowly pushes onto the west coast. Closer to the surface, we're seeing gradual moisture advection into the plains this afternoon with surface dews in the upper 40s to upper 50s east of the urban corridor. A few shallow clouds have developed over the mountains and Palmer Divide in the last hour, and we should see a gradual increase in cloud cover this evening. There's still a bit of uncertainty surrounding this evening's weather. The HRRR is slowly joining the high-resolution model consensus with some high-based convection developing over the Foothills around 5 or 6pm this afternoon, which then drifts across the metro and into Weld County. Initially this airmass will be deeply mixed and fairly dry, meaning gusty winds will be possible in the metro if a storm develops. The better/more moist airmass from Greeley east towards Akron looks to remain weakly capped this evening, but a conditional hail/wind threat exists in this area with any CI that can occur there. With continued south-southwesterly flow aloft, a better plume of monsoonal moisture will slowly spread into the forecast area, especially across the higher terrain. The brunt of the moisture should remain to the west, closer to the four corners region, where IVT and specific humidity will be above the 95th percentile. Still, the increase in moisture should be enough for widely scattered showers and thunderstorms over the high country by the afternoon hours. There will be a limited threat of burn area flash flooding... see the Hydro section below for additional information. The last challenge of the day will be temperatures and heat related impacts across the plains. Mid-level temperatures should be on the order of 3-5C warmer than today... reaching 19C in the mid-afternoon. The result should be temperatures 4-9F warmer than today's highs. Mid-level SSEerly flow will increase tomorrow as well with a few gusts of 25-30 mph possible in the afternoon hours. With afternoon highs reaching the upper 90s, we may see some heat impacts across the metro and in portions of the plains. This is especially true across portions of the Denver metro and along the I-76 corridor where the HRRR and ECM both have temperatures reaching the low to mid 90s by 11am. The real wildcard in the forecast is the presence of smoke. Recent HRRR smoke forecasts keep smoke in the area through much of the day which will also lead to additional health concerns... though this also may limit surface heating a little. With all that said, we've opted for a Heat Advisory across our forecast area with health related concerns from the heat and smoke, especially on a day when many people are participating in outdoor activities near peak heating early in the summer season. This is also well supported by the WR Experimental Heat Risk that shows widespread high risk (level 3 of 4) across the metro and plains. .LONG TERM...(Friday night through Thursday) Issued at 250 PM MDT Thu Jun 16 2022 High amplitude pattern developing across Colorado through the weekend with high pressure ridge aloft building across the central plains states while a strong low pressure area over Washington, Oregon and Northern California. This regime will result in Colorado sandwiched between the two with a south to southwest flow aloft. This flow will bring increasing subtropical moisture into Colorado, especially in the mountains from Friday evening through the weekend. Given the mostly southerly flow at mountain top there won't be much transition of storms out over the plains on Friday evening but possibly spilling out onto the plains more so on Saturday afternoon and evening. The overall severe threat will be on the lower side with CAPE values generally 500-1000j/kg and unidirectional shear profile. Main main impact will be heavy rain and gusty winds threat, especially over the fire burn scars. Precipitable water values will range from .8 to around an inch of water for both Saturday and Sunday. This will lead to a bit higher chances for flash flood concerns, mainly over the burn scars. On Sunday, the flash flood threat may be even less with faster storm motions of 20-30kt as the upper trof moves into the Great Basin. On Monday, the main trof will rapidly move into the northern high plains with somewhat drier air moving into the mountains with a less threat of flash flooding. For Tuesday through Thursday, expect drier conditions in a post trof regime and a return to drier westerly flow aloft. Temperatures will also begin to warm up by mid week with readings back around 90 degrees on the plains. The coolest day will be on Tuesday behind the trof with readings mainly in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 637 PM MDT Thu Jun 16 2022 VFR through the TAF period. There is a very slight chance of shower/storm or two developing near DEN prior to 04z this evening. Confidence in this occurring is low, but if anything develops there could be a brief period of variable/gusty winds. Winds should be fairly light overnight tonight before strengthening out of the southeast late Friday morning. Gusty southeast/southerly winds expected Friday afternoon/evening with gusts to 30 kts possible. Isolated shower/storm possible again late Friday afternoon primarily west of I-25, so only added vcsh to BJC. && .FIRE WEATHER... Issued at 250 PM MDT Thu Jun 16 2022 Hot, dry, and breezy conditions are expected Friday with humidities near 15%. Elevated fire weather conditions are possible across the plains. There will still be elevated to near critical fire weather conditions across the northeast plains of Colorado this weekend with low humidities and breezy conditions. There will be a gradual increase in moisture this weekend which will help to alleviate fire weather concerns this weekend along with continued green-up. By Tuesday and Wednesday of next week look for drier and warmer conditions again by Wednesday with only isolated date day showers over higher terrain. && .HYDROLOGY... Issued at 250 PM MDT Thu Jun 16 2022 A limited threat of burn area flash flooding is expected Friday as a plume of better moisture slowly pushes into the state. Precipitable water will be above normal across the mountains... near 0.5-0.75"... along with weak instability. There should be widely scattered showers and thunderstorms across the higher terrain by the afternoon. Storm motions look just fast enough (near 15kt) but can't rule out some issues over the burn areas given the convective coverage expected. Expect increasing chances for showers and thunderstorms across the mountains and adjacent plains from Friday through the weekend. This will lead to a low threat of flash flooding over the burn scars, especially for Saturday. The flow on Sunday will be a little faster so storms will be moving at a bigger clip. Drier weather will gradually return later Monday and Tuesday. && .BOU WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 10 AM to 9 PM MDT Friday for COZ038>040- 042>045-048>051. && UPDATE...Cooper SHORT TERM...Hiris LONG TERM...Entrekin AVIATION...Cooper FIRE WEATHER...Hiris/Entrekin HYDROLOGY...Hiris/Entrekin
Hazardous weather outlook, Jun 16, 10:07 AM MDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1007 AM MDT Thu Jun 16 2022 COZ030>051-171615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1007 AM MDT Thu Jun 16 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Today will be hotter, and low humidities will continue to produce elevated fire danger in areas where grasses are drying out. Isolated thunderstorms may develop over the mountains south of Interstate 70 in the late afternoon and drift past the Denver area onto the plains in the evening. If storms do develop, most would produce little rain but could have wind gusts up to 50 mph. A few stronger storms are possible on the plains east of Denver this evening, with wind gusts to 60 mph and hail up to an inch in diameter along with localized heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Subtropical moisture will enter Colorado starting on Friday. This will lead to a threat of burn area flash flooding Friday through Monday. The days with the highest chance of flooding will likely be Saturday and Sunday. The chance of thunderstorm will start to lessen again by early next week. Elevated fire weather conditions may continue across the eastern plains, especially on Friday. High temperatures on Friday will range from 95 to 100, hottest over the northeast plains where with gusty southerly winds to around 30 mph are also expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 16, 7:44 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Denver CO
744 PM MDT Thu Jun 16 2022
COZ043-170230-
Central and South Weld County CO-
744 PM MDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of southwestern Weld
County through 830 PM MDT...
At 743 PM MDT, Doppler radar was tracking development of a few
stronger thunderstorms over Gilcrest, or 10 miles south of Greeley,
moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greeley, Brighton, Evans, Firestone, Frederick, Fort Lupton,
Milliken, Lochbuie, Platteville, LaSalle, Kersey, Gilcrest, Gill,
Milton Reservoir and Lucerne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10471 4002 10494 4051 10480 4046 10441
TIME...MOT...LOC 0143Z 192DEG 17KT 4027 10476
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CMLocal storm report, Jun 16, 9:07 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
907 PM MDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 NNE FORT LUPTON 40.12N 104.79W
06/16/2022 E1.00 INCH WELD CO STORM CHASER
0834 PM HAIL 3 NE FORT LUPTON 40.12N 104.77W
06/16/2022 M1.25 INCH WELD CO PUBLIC
&&Local storm report, Jun 16, 9:17 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
917 PM MDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 1 N HUDSON 40.02N 104.72W
06/16/2022 M1.50 INCH WELD CO PUBLIC
0848 PM HAIL 3 NNE FORT LUPTON 40.12N 104.79W
06/16/2022 E1.00 INCH WELD CO STORM CHASER
0834 PM HAIL 3 NE FORT LUPTON 40.12N 104.77W
06/16/2022 M1.25 INCH WELD CO PUBLIC
0821 PM NON-TSTM WND GST 1 SW LOCHBUIE 40.00N 104.73W
06/16/2022 M82 MPH ADAMS CO STORM CHASER
&&Special weather statement, Jun 16, 9:46 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Denver CO
946 PM MDT Thu Jun 16 2022
COZ035-038-039-043-170430-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
946 PM MDT Thu Jun 16 2022
...A strong thunderstorms will impact portions of west central Weld,
southeastern Larimer and northeastern Boulder Counties through 1030
PM MDT...
At 944 PM MDT, Doppler radar was tracking a strong thunderstorm near
Loveland, or 12 miles south of Fort Collins, moving northeast at 10
mph. Another strong storm is moving northeast through Lyons.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Fort Collins, southwestern Greeley, northwestern
Longmont, Loveland, Windsor, Johnstown, Milliken, Berthoud, Mead,
Lyons, Timnath, Pinewood Springs and Carter Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4013 10521 4024 10539 4060 10502 4041 10477
TIME...MOT...LOC 0344Z 224DEG 8KT 4037 10507
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, Jun 16, 10:01 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Denver CO
1001 PM MDT Thu Jun 16 2022
COZ038-043-170445-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1001 PM MDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of west central Weld
County through 1045 PM MDT...
At 1000 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Greeley, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greeley, Evans, Eaton, Severance, LaSalle, Ault, Kersey, Pierce and
Lucerne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4058 10462 4058 10463 4052 10463 4052 10460
4036 10457 4034 10472 4058 10495 4069 10464
TIME...MOT...LOC 0400Z 157DEG 18KT 4042 10471
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CMThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:44 PM MDT | Special Weather Statement | BOU | Weld | 46 min |
| Jun 16, 8:08 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Jun 16, 8:56 PM MDT | Areal Flood Advisory | BOU | Weld | 2 hr |
| Jun 16, 8:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 48 min |
| Jun 16, 9:46 PM MDT | Special Weather Statement | BOU | Boulder | 44 min |
| Jun 16, 10:01 PM MDT | Special Weather Statement | BOU | Weld | 44 min |
| Jun 16, 10:35 PM MDT | Areal Flood Advisory | BOU | Larimer | 15 min |
| Jun 17, 1:55 PM MDT | Special Weather Statement | BOU | Boulder | 50 min |
| Jun 17, 4:10 PM MDT | Special Weather Statement | BOU | Boulder | 50 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.